Alert archive / Florida / Special Weather Statements in 2021
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at May 12, 2021, 7:50 PM EDT for Volusia County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2021, 7:50 PM EDT (23:50 UTC)
- Expired
- May 12, 2021, 8:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 99 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
582
WWUS82 KMLB 122350
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
750 PM EDT Wed May 12 2021
FLZ041-141-130015-
Coastal Volusia FL-Inland Volusia FL-
750 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
815 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Smyrna Beach, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Deltona, Port Orange, New Smyrna Beach, Edgewater and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2908 8089 2885 8073 2878 8075 2892 8119
2911 8113
TIME...MOT...LOC 2349Z 280DEG 23KT 2900 8103
$$
WatsonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 12, 3:18 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 12, 3:18 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
318 PM EDT Wed May 12 2021
.DISCUSSION...
...A Few Strong to Severe Storms Possible Through This Evening...
Rest of Today-Tonight...A hot afternoon across east-central FL as
most locations have at least reached 90 degrees. Scattered storms
are ongoing across the Orlando Metro, Lake County, Volusia County,
and the Cape. Expect for additional storms to develop across the
southern Space Coast and Treasure Coast later this afternoon and
evening as the sea breezes collide.
The greatest coverage of storms (and particularly for strong to
severe storms) is still expected along the coast. The strongest
storms will have the potential of producing wind gusts to 60 mph,
hail up to quarter size, and frequent lightning strikes.
The west coast breeze is already in western Lake County, so our
western areas should see an end to storms by late afternoon. For
the rest of the area, showers and storms will linger into the
evening hours, with most areas seeing about a 50 percent chance of
rain through late evening. Conditions dry out for the most part
overnight, though remaining quite muggy with lows in the upper 60s
to around 70 degrees.
Thursday...Quite a bit has changed over the past 24 hours, with
models no longer indicating widespread showers and storms
developing on Thursday. Instead, a broad surface wave develops
east of Florida, increasing the pressure gradient, as a backdoor
cold front pushes south into our area. This will produce breezy,
showery conditions over much of the area tomorrow, starting first
along the Volusia Coast, spreading south into the afternoon. Rain
chances have come down, now only at 40 percent from Osceola to
Brevard north. The onshore flow will also moderate temperatures,
as highs only reach the low 80s, upper 70s along Volusia coast.
Along the Treasure Coast and Lake Okeechobee, stronger heating
should occur with highs reaching the upper 80s. This is where we
expect the heavier showers and lightning storms to develop in the
afternoon (rain chances of 60 percent). These storms could produce
frequent lightning strikes, torrential downpours, and gusty winds
of 40-50 mph. Even as the front pushes through the Treasure Coast,
showers are likely to remain into the evening hours.
Friday-Saturday...A surface boundary will float to south FL late
Thursday night, maintaining upper level support for showers and
storms along the coast and over the Atlantic waters through
daybreak. A surface low will develop offshore from east central
FL in the wake of this exiting boundary, which will tighten the
pressure gradient late this week, leading to breezy conditions
heading into the weekend. Higher moisture associated with the
boundary will drag southward towards the FL Straits on Friday,
but will keep a lingering pocket in the vicinity of Lake Okeechobee
and the Treasure Coast. Will carry 20-30% PoPs Friday- Saturday
restricted to this area. North to northeast flow will prevail
through the period, veering slightly onshore late Saturday. As a
result, temperatures will only reach the low to mid 80s, which is
just a few degrees below normal, with lows in the low to mid 60s.
Next Week...Mid level ridging and only a few weak disturbances
aloft should return a period of quiet weather late this weekend
into early next week. The surface high pressure centered over the
Mid-Atlantic on Sunday will drift seaward through the period,
veering northeast winds onshore and then southeasterly by
Wednesday. This wind regime will effectively drive rain chances,
with Sunday and Monday remaining dry, with slight chance of
showers creeping from South Florida on Tuesday, spreading areawide
by Wednesday. Temperatures early next week will be near to
slightly below normal for mid May, only reaching the low to mid
80s during the afternoon. However, a steady climb will commence as
winds veer southerly, returning to the mid to upper 80s. Lows
will follow a similar trend, ranging from the mid 60s to low 70s.
&&
.AVIATION...
Scattered afternoon storms are developing, and will continue to
overspread the area moving towards the coast through the early
evening. Later development expected from KMLB to KSUA, with
conditions clearing from west to east into the evening. Could see
one or two strong storms along the coast, with gusts over 30-40KT,
frequent lightning strikes, and small hail. Becoming breezy and
possibly showery on Thursday, especially across the northern
terminals with MVFR CIGs during the morning hours.
&&
.MARINE...
Rest of Today-Tonight...The sea breeze has developed along the
coast, ushering in SE/ESE winds at 10-15 knots. Expect scattered
storms to continue developing along the sea breeze and pushing
offshore into this evening. The strongest storms will produce wind
gusts over 35 knots, frequent lightning strikes, and possibly
small hail.
Thursday...Models have come into agreement that pressure gradient
across the Atlantic waters east of Florida will increase late
tonight into Thursday. This is in response to a developing broad
surface wave of low pressure. This will produce increasing north
winds of 20 knots, beginning across the offshore Volusia waters
and spreading south through the day. The increasing fetch will
produce increasing swells, with seas building up to 7 feet for the
offshore waters north of the Cape. A Small Craft Advisory goes
into effect for these waters early Thursday afternoon, then for
the offshore Treasure Coast waters late Thursday evening.
Friday-Sunday...Tightening pressure gradient will lead to a north
to northeasterly wind surge late this week, increasing to 15-20
knots. Seas will build up to 8-9 ft initially in the offshore
waters north of the Cape, but spread south towards Jupiter Inlet
through the weekend. A long duration SCA will be in effect for
these offshore zones into the weekend, with exercise caution
headlines across the nearshore zones. Isolated showers and storms
will move eastward each afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 69 79 65 78 / 40 40 20 10
MCO 71 84 67 82 / 30 40 10 10
MLB 70 84 68 81 / 50 50 30 20
VRB 69 86 69 82 / 50 60 30 30
LEE 71 80 64 82 / 20 40 10 10
SFB 70 81 64 80 / 30 40 20 10
ORL 71 83 67 82 / 30 40 10 10
FPR 69 86 68 82 / 50 60 30 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 PM Thursday to 5 AM EDT Saturday
for Sebastian Inlet to Jupiter Inlet 20-60 nm.
Small Craft Advisory from 2 PM Thursday to 5 AM EDT Saturday for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Rodriguez/Smith/HaleyHazardous weather outlook, May 12, 9:26 AM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 926 AM EDT Wed May 12 2021 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-130000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 926 AM EDT Wed May 12 2021 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and lightning storms are expected to develop this afternoon and into the evening hours. Locally strong storms will be possible mainly along coastal counties, generally east of Orlando and the Saint Johns River basin. Storms that develop will have the potential to produce winds of 50 to 60mph, small hail, very heavy rainfall, and frequent cloud- to- ground lighting as they move east toward the Atlantic. Elsewhere across the interior, scattered lightning storms are likely to develop inland during the afternoon as boundaries interact. .MARINE THUNDERSTORM GUST IMPACT... Showers and a few strong lightning storms that develop this afternoon will have the potential to produce gusty winds up to 35 to 45 knots over the Atlantic and Intracoastal waters this afternoon into early evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorm coverage will be scattered to numerous on Thursday as a passing disturbance combines with a surface front to increase likelihood of storms containing locally strong wind gusts. The main threats will once again be cloud-to-ground lightning, gusty winds, and locally heavy rainfall. Large northeast swells will produce a high risk of rip currents and rough surf at area beaches as well as hazardous boating conditions starting Thursday night and continuing through the weekend. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Smith
In the hours before
Local storm report, May 12, 5:59 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
559 PM EDT WED MAY 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST MELBOURNE AIRPORT 28.10N 80.64W
05/12/2021 M39.00 MPH Brevard FL ASOS
MELBOURNE INTERNATIONAL AIRPORT MEASURED A WIND GUST OF
39MPH/34KT FROM THE NE.
&&
REHLocal storm report, May 12, 6:04 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
604 PM EDT WED MAY 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 2 NNW INDIALANTIC 28.12N 80.58W
05/12/2021 M0.75 INCH Brevard FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED 0.75 INCH HAIL IN INDIALANTIC ON
PARADISE BLVD.
&&
REHLocal storm report, May 12, 6:08 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
608 PM EDT WED MAY 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 4 N MELBOURNE 28.18N 80.65W
05/12/2021 M41 MPH Brevard FL MESONET
WXFLOW STATION MEASURED A WIND GUST OF 41MPH/36KT FROM
THE SE.
&&
REHSpecial weather statement, May 12, 6:26 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
626 PM EDT Wed May 12 2021
FLZ047-122300-
Southern Brevard County FL-
626 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
700 PM EDT...
At 625 PM EDT, Doppler radar was tracking a strong thunderstorm over
Malabar, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Palm Bay, Malabar, Barefoot Bay, Sebastian Inlet and Roseland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2783 8048 2785 8049 2784 8049 2782 8051
2782 8061 2801 8068 2805 8050 2784 8040
TIME...MOT...LOC 2225Z 274DEG 13KT 2795 8059
WatsonLocal storm report, May 12, 6:28 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
628 PM EDT WED MAY 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL MELBOURNE BEACH 28.07N 80.56W
05/12/2021 M0.70 INCH BREVARD FL PUBLIC
DIME SIZE HAIL IN MELBOURNE BEACH REPORTED BY PUBLIC VIA
SOCIAL MEDIA.
&&
REHSpecial weather statement, May 12, 7:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
750 PM EDT Wed May 12 2021
FLZ041-141-130015-
Coastal Volusia FL-Inland Volusia FL-
750 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
815 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Smyrna Beach, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Deltona, Port Orange, New Smyrna Beach, Edgewater and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2908 8089 2885 8073 2878 8075 2892 8119
2911 8113
TIME...MOT...LOC 2349Z 280DEG 23KT 2900 8103
WatsonThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:29 PM EDT | Special Weather Statement | MLB | Orange | 61 min |
| May 12, 2:27 PM EDT | Special Marine Warning | MLB | 93 min | |
| May 12, 2:40 PM EDT | Special Weather Statement | MLB | Volusia | 50 min |
| May 12, 2:45 PM EDT | Small Craft Advisory | MLB | 4 days | |
| May 12, 2:53 PM EDT | Special Weather Statement | MLB | Lake | 52 min |
| May 12, 3:06 PM EDT | Special Marine Warning | MLB | 54 min | |
| May 12, 3:26 PM EDT | Special Weather Statement | MLB | Orange | 34 min |
| May 12, 3:56 PM EDT | Special Marine Warning | MLB | 3 hr | |
| May 12, 4:09 PM EDT | Special Weather Statement | MLB | Orange | 36 min |
| May 12, 4:46 PM EDT | Special Weather Statement | MLB | Osceola | 29 min |
| May 12, 4:56 PM EDT | Special Weather Statement | MLB | Brevard | 34 min |
| May 12, 5:12 PM EDT | Special Marine Warning | MLB | 2 hr | |
| May 12, 5:13 PM EDT | Special Weather Statement | MLB | Brevard | 32 min |
| May 12, 5:17 PM EDT | Special Weather Statement | MLB | Flagler | 28 min |
| May 12, 5:25 PM EDT | Special Weather Statement | MLB | Lake | 35 min |
| May 12, 5:51 PM EDT | Special Weather Statement | MLB | Brevard | 24 min |
| May 12, 6:26 PM EDT | Special Weather Statement | MLB | Indian River | 34 min |
Nearby
Special Weather Statements in Florida, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.